Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 6, NWS Spokane, WA

August 3, 2014Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 3, 2014, 6:45 PM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2014, 6:45 PM PDT (01:45 UTC)
Expired
Aug 3, 2014, 9:45 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 175 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
3433 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WGUS56 KOTX 040145
FFWOTX
WAC007-040445-
/O.NEW.KOTX.FF.W.0006.140804T0145Z-140804T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 945 PM PDT
    
* AT 642 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ON THE MILLS CANYON FIRE NEAR THE TOWN OF ENTIAT 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ENTIAT...ROARING CREEK CANYON AND SWAKANE CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 4769 12022 4756 12027 4757 12040 4772 12037

$$

BT
1 follow-up statement
201 
WGUS76 KOTX 040429
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
929 PM PDT SUN AUG 3 2014

WAC007-040438-
/O.CAN.KOTX.FF.W.0006.000000T0000Z-140804T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
929 PM PDT SUN AUG 3 2014

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHELAN COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING AND DEBRIS FLOWS ARE NO 
LONGER EXPECTED TO POSE A THREAT. 

LAT...LON 4769 12022 4756 12027 4757 12040 4772 12037

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 5:21 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 5:21 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
521 PM PDT SUN AUG 3 2014

.SYNOPSIS...
More showers and thunderstorms are forecast for the mountains
surrounding the Columbia Basin today. Isolated showers and
thunderstorms may impact the Idaho Panhandle mountains Monday.
Very warm conditions will continue with a slight cooling trend by
the end of next week.

&&

.DISCUSSION...
Radar shows most of the convection over the Cascades as the upper
level low churns north of the border in BC. Think one spoke from
this low is helping the convection to fire. These cells are
considerably weaker than yesterday and seem to be confined to the
terrain. Will see the convection wane by mid evening. Meanwhile,
litte if any convection will be seen in north Idaho or the Blues.
/rfox.

&&

.AVIATION...
00Z TAFS: Convection looks more isolated late this afternoon,
mainly terrain driven with little if any movement off the ridges.
Towering cu and disant showers will be seen from KEAT, but
confidence is low on it moving to the TAF sites. Otherwise expect
VFR conditions with light terrain winds. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        67  96  68  94  66  90 /  10  10  10   0   0   0
Coeur d'Alene  62  94  63  92  61  88 /  10  10  10  10  10  10
Pullman        59  95  59  92  57  88 /  10  10  10  10  10  10
Lewiston       71 101  71  99  69  95 /  10  10  10  10  10  10
Colville       58  98  59  97  58  94 /  10  10  10  10  10   0
Sandpoint      55  91  56  89  55  86 /  10  10  10  10  10  10
Kellogg        62  91  62  88  61  85 /  10  20  20  10  10  10
Moses Lake     67 102  67 100  64  95 /  10  10  10   0   0   0
Wenatchee      72 101  73  99  69  93 /  10  10  10  10  10   0
Omak           67 101  68 101  66  97 /  10  10  10  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 3, 7:04 AM PDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
704 AM PDT SUN AUG 3 2014

IDZ001>004-026-027-WAZ031>038-041>044-041415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
704 AM PDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:19 PM PDTSpecial Weather StatementOTXOkanogan41 min
Aug 3, 8:28 PM PDTFlash Flood WarningOTXOkanogan3 hr
Aug 4, 2:17 PM PDTFire Weather WatchOTX16 hr

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.